|Year : 2015 | Volume
| Issue : 1 | Page : 61-63
Deltamethrin ingestion with suicidal intent: A fatal outcome
Varun Kaul1, Ghanshyam Saini1, Sandesh Ganjoo2, Anumodan Gupta1, Sunil Kumar Raina3
1 Department of Paediatrics Government Medical College, Jammu and Kashmir, India
2 Department of Obstetrics and Gynecology, Dr. RPGMC, Tanda, Kangra, Himachal Pradesh, India
3 Department of Community Medicine, Dr. RPGMC, Tanda, Kangra, Himachal Pradesh, India
|Date of Web Publication||14-Jan-2015|
Dr. Sunil Kumar Raina
Department of Community Medicine, Dr. R P Government Medical College, Tanda, Kangra, Himachal Pradesh
Source of Support: None, Conflict of Interest: None
Deltamethrin intoxication is uncommon throughout the globe and more so the oral ingestion. The toxicity of pyrethroids is considered much less than the intoxication caused by other insecticides, especially organophosphates. This report describes a case of a 14-year-old female child who was admitted to the emergency room (ER) with dyspnea, cyanosis, tetany, seizures and coma following deltamethrin ingestion in a suicidal attempt. Deltamethrin ingestion should be considered as a differential diagnosis in patients presenting to ER with nonspecific neurological symptoms.
Keywords: Deltamethrin, poisoning, pyrethroids
|How to cite this article:|
Kaul V, Saini G, Ganjoo S, Gupta A, Raina SK. Deltamethrin ingestion with suicidal intent: A fatal outcome. CHRISMED J Health Res 2015;2:61-3
|How to cite this URL:|
Kaul V, Saini G, Ganjoo S, Gupta A, Raina SK. Deltamethrin ingestion with suicidal intent: A fatal outcome. CHRISMED J Health Res [serial online] 2015 [cited 2021 Nov 30];2:61-3. Available from: https://www.cjhr.org/text.asp?2015/2/1/61/149349
| Introduction|| |
Deltamethrin is type II pyrethroid composed of S-alpha-cyano-3-henoxybenzyl, (1R,3R)-3- (2,2-dibromovinyl)-2,2- dimethylcyclopropanecarboxylate. The main route of exposure to pyrethroids is inhalational and skin, especially in industrial, agricultural and health-care workers. ,, Despite their extensive worldwide use, there are relatively few reports of human pyrethroid poisoning. Less than 10 deaths have been reported from ingestion or following occupational exposure.  Although there were seven fatalities among 573 cases of acute pyrethroid poisoning in one series,  deltamethrin intoxications due to oral exposures were rarely reported in the literature. ,
| Case Report|| |
A 14-year-old adolescent girl reported to the emergency room (ER) with dyspnea, cyanosis, tetany, seizures and coma. She had ingested approximately 625 mg of deltamethrin. Her symptoms had emerged around few hours after ingestion in the form of abdominal cramps and persistent vomiting at home that contained the characteristic smell of the chemical. She was urgently taken to the primary care center near her residence by her parents where intravenous access was established and nasogastric lavage with 300 ml of water at room temperature pushed in. Suspecting Organophosphorous poisoning in view of increased oral secretions and constricted pupils first loading dose of Atropine (2 mg) was given at that health Centre and child was referred to our center for further management. Patient presented to ER with dyspnea, was cyanosed and was having tetany. Her pulse was 102/min; respiratory rate 44/min, blood pressure 140/90 mm Hg, temperature 36.4°C and pulse oximeter read 60% without oxygen, which marginally increased to within 70's on giving oxygen support with ventimask at 50% FiO 2 and 100% FiO 2 with non-rebreathing reservoir bag. Physical examination revealed breathless patient with rhinorrhea, sialorrhea, miosis and coma with Glasgow's coma score of 6/15. There were bilateral expiratory crackles. In view of tetany injectable calcium gluconate was given after taking a sample for electrolytes. Patient even had small local movements of peripheries suggestive of muscle fasciculation. In view of airway compromise and non-availability of clue regarding the nature of exact intoxicant intake, patient was managed on the lines of Organophosphorous toxidrome and was started on atropine infusion and first dose of Pralidoxime (1 g) was given and side by side patient was shifted to pediatric intensive care unit and put on mechanical ventilation, Synchronized intermittent mandatory ventilation mode. Patient's saturation improved rapidly, meanwhile atropine infusion was continued. Patient had urinary and fecal incontinence. An indwelling catheter was inserted, and urine output monitored. Within a few hours, secretions subsided and chest signs also diminished. Chest X-ray done few hours later did not reveal any significant abnormality. After about 2 h of admission after repeated probing patient's parents agreed to the fact that she had ingested some poison, which they brought, the chemical composition being Deltamethrin. The electrolytes and renal function tests returned within normal limits although Calcium was in low normal range. Complete blood count and other biochemical parameters were within normal limits [Table 1].
Patient was having intermittent agitation and seizure-like activity for which midazolam was given symptoms-scale. Patient continued on mechanical ventilation and was maintaining vitals and urine output. After about 14 h of admission child was put on spontaneous mode of ventilation as spontaneous effort was good, and child maintained saturation. Atropine infusion was discontinued. After about an hour after being on spontaneous mode of ventilation child suddenly developed cardiac arrest for which resuscitation was performed. Child had resumption of spontaneous cardiac activity, and child was again put on mechanical ventilation. Subsequently child developed hypotension for which fluid bolus, followed by inotropic (dopamine and dobutamine) support was initiated with subsequent dose escalation but child's hypotension was unresponsive. Finally, noradrenaline infusion was contemplated but child again developed cardiac arrest for which resuscitation was attempted, but efforts were not successful and child died after about 26 h of hospital stay.
| Discussion|| |
There is only limited number of cases of deltamethrin intoxication after oral ingestion. It has been reported that a 13-year-old girl ingested a dose of 5 g of deltamethrin, and a 23-year-old male ingested deltamethrin in a dose of 1.75 g,  In addition, a 4-year-old has been reported to consume half a stick of insecticidal chalk containing 0.98% of deltamethrin (estimated dose of 34 mg or 2 mg/kg).  The case described in this report presents an oral intake of 625 mg (12.5 mg/kg) of deltamethrin.
Dyspnea, cyanosis, miosis, fasciculation, excessive secretions, seizures, coma and shock, were present in this case. Although the nervous system is the target organ for pyrethroid intoxication, respiratory symptoms such as hemorrhage and edema may be observed. Pyrethroids directly bind and modify the gating characteristics of voltage-sensitive sodium channels and thus delay their closure. Gamma-aminobutyric acid (GABA) receptor blockage is not observed at a concentration demolishing the sodium channel blockage, although the effects on central nervous system (CNS) should be attributable to GABA antagonism. , The release of neurotransmitter may be caused by the entrance of sodium into the neural cells.  The 13-year-old girl who ingested 5 g of deltamethrin and the patient in the present case who ingested 625 mg of deltamethrin exhibited symptoms relevant to CNS. Digestive and hepatic signs occurred in a 23-year-old male who ingested 1.5 g of deltamethrin, probably due to absorption of the solvent since the determination of xylene in plasma was positive. Despite the latter finding, he had no neurological symptoms. However, the present case with such small dose ingestion suggests that patient factors might also contribute to neurological toxicity. Thus, further studies are needed to reveal the exact mechanisms of toxic exposure to pyrethroids causing CNS symptoms.
It has been demonstrated that deltamethrin is easily excreted in urine and feces within 2-4 days in rats. , However, the cyano group, which is converted to thiocyanate, is excreted more slowly.  A study carried out on 3 volunteers given a single oral dose of 3 mg of deltamethrin reported the maximum plasma concentration in 1-2 h and a half-life 10-11.5 h. 10-26% of the dose was excreted via feces and 51-59% via urine over 5 days. 
| References|| |
Soderlund DM, Clark JM, Sheets LP, Mullin LS, Piccirillo VJ, Sargent D, et al.
Mechanisms of pyrethroid neurotoxicity: Implications for cumulative risk assessment. Toxicology 2002;171:3-59.
Bateman DN. Management of pyrethroid exposure. J Toxicol Clin Toxicol 2000;38:107-9.
Bradberry SM, Cage SA, Proudfoot AT, Vale JA. Poisoning due to pyrethroids. Toxicol Rev 2005;24:93-106.
He F, Wang S, Liu L, Chen S, Zhang Z, Sun J. Clinical manifestations and diagnosis of acute pyrethroid poisoning. Arch Toxicol 1989;63:54-8.
Gunay N, Kekec Z, Cete Y, Eken C, Demiryurek AT. Oral deltamethrin ingestion due in a suicide attempt. Bratisl Lek Listy 2010;111:303-5.
O′Malley M. Clinical evaluation of pesticide exposure and poisonings. Lancet 1997;349:1161-6.
Ray DE, Forshaw PJ. Pyrethroid insecticides: Poisoning syndromes, synergies, and therapy. J Toxicol Clin Toxicol 2000;38:95-101.
Ruzo LO, Unai T, Casida JE. Decamethrin metabolism in rats. J Agric Food Chem 1978;26:918-25.